Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 161, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 27, 2017, 3:14 PM CDT for Elmore County, Tallapoosa County, Alabama. It was in force for 31 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2017, 3:14 PM CDT (20:14 UTC)
- Expired
- Jul 27, 2017, 3:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Elmore County, AL, Tallapoosa County, AL
The radar
The Maxwell AFB radar (KMXX), 7 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 3:14 PM CDT | TSTM WND DMG | 4 Nnw Yates Dam, AL | SHERIFF'S DISPATCH REPORTS TREE DOWN AND BLOCKING ROAD NEAR 788 DEAN CIRCLE. TIME EST. FROM RADAR. |
| Jul 27, 3:15 PM CDT | TSTM WND DMG | 2 Wnw Martin Dam, AL | TREES REPORTED DOWN ALONG HIGHWAY 50 NEAR LAKE MARTIN. TIME EST. FROM RADAR. |
| Jul 27, 3:17 PM CDT | TSTM WND DMG | 2 W Martin Dam, AL | TREES DOWN AT EAST COTTON ROAD AND RED HILL ROAD. |
| Jul 27, 3:17 PM CDT | TSTM WND DMG | 4 Nnw Yates Dam, AL | SHERIFF'S DISPATCH REPORTS TREE DOWN AND BLOCKING ROAD NEAR 788 DEAN CIRCLE. TIME EST. FROM RADAR. TIME CORRECTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1507 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 873 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
689
WUUS54 KBMX 272014
SVRBMX
ALC051-123-272045-
/O.NEW.KBMX.SV.W.0161.170727T2014Z-170727T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
314 PM CDT THU JUL 27 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
East central Elmore County in east central Alabama...
South central Tallapoosa County in east central Alabama...
* Until 345 PM CDT
* At 314 PM CDT, a severe thunderstorm was located over Martin Dam,
or 8 miles north of Tallassee, moving southeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Tallassee, Reeves Airport, Martin Dam, Tallapoosa City, Reeltown
and Yates Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3258 8576 3258 8580 3255 8580 3249 8588
3250 8588 3266 8599 3271 8592 3261 8572
TIME...MOT...LOC 2014Z 315DEG 22KT 3265 8592
HAIL...<.75IN
WIND...60MPH
$$
89^GSatterwhite1 follow-up statement
825
WWUS54 KBMX 272025
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
325 PM CDT THU JUL 27 2017
ALC051-123-272045-
/O.CON.KBMX.SV.W.0161.000000T0000Z-170727T2045Z/
Elmore AL-Tallapoosa AL-
325 PM CDT THU JUL 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR EAST CENTRAL ELMORE AND SOUTH CENTRAL TALLAPOOSA COUNTIES...
At 325 PM CDT, a severe thunderstorm was located near Tallapoosa
City, or near Tallassee, moving southeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Tallassee, Reeves Airport, Tallapoosa City, Reeltown and Yates Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3258 8576 3258 8580 3255 8580 3249 8588
3250 8588 3263 8597 3269 8589 3261 8572
TIME...MOT...LOC 2025Z 315DEG 22KT 3260 8586
HAIL...<.75IN
WIND...60MPH
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 12:40 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jul 27, 12:40 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1240 PM CDT Thu Jul 27 2017 .UPDATE... 18Z Aviation Discussion. && .SHORT TERM... 12Z BMX sounding indicates a fairly moist profile from the surface aloft to around 660 mb where a subsidence inversion exists. A more defined subsidence inversion exists further aloft around 460 mb. A radiation inversion was present from the surface to around 950 mb. The wind profile is characterized as generally light and variable with speeds generally less than 10 knots from the surface to around 450 mb. Winds were generally out of the north and northeast from the surface to around 830 mb then transitions from the west and northwest from 830 mb to around 600 mb. An easterly flow develops from above 600 mb aloft with speeds increasing from 20 to 40 knots. The vertical profile contains a precipitable water (PWAT) amount of 1.71 inches with a DCAPE value of 1326 J/kg. Convective temperature is 87 degrees with surface-based Convective Available Potential Energy (CAPE) of 1355 J/kg with forecast values around 2833 J/kg. Lifted index values are -5 with readings around -8 expected this afternoon. Much of our forecast area was experiencing mostly sunny skies early this morning outside of some patchy fog south and east that was largely confined to near bodies of water and areas lower in elevation. Expect fair skies to persist through much of the morning, permitting maximum solar insolation with temperatures expected to rapidly approach the 90 degree mark toward noontime. Best convective development time frame looks to range from 10 am to 1 pm dependent upon local temperature trends. Surface, radar and satellite analyses indicate lower surface pressures across the northwest corner of the state while a localized extent of slightly higher surface pressures exist across our southern and central counties. A low level boundary was identified in regional NEXRAD mosaic imagery from southwest Macon county south through western Bullock and into central Pike County around 06Z and was drifting west. This boundary was identified at sunrise from satellite imagery and extended from southeast Montgomery County through eastern Butler County and into central Covington County and continued to drift westward. Additional low level boundaries were analyzed across the eastern counties from southern Cherokee County through eastern Calhoun County and extended southwest across Talladega County and into northeast Shelby County and was drifting to the southeast. The larger scale picture shows a surface low across southern Kansas along a cold front that extends from western Oklahoma northeast into northern Missouri and central Illinois while a warm front extended from northern Indiana southeast across southwest Ohio and into eastern Kentucky further south into east Tennessee, Western North Carolina and into northeast Georgia. An outflow boundary was analyzed to the southeast of the cold front from southern Missouri through southern Illinois and into southern Indiana. DCAPE values over 1000 J/kg along with the notable volume of drier air aloft will encourage the development of wet microbursts with locally a high risk for wet microbursts today. Instability is more than sufficient for initial robust updrafts that will encourage formation of strong pulse convection. A reminder that ground conditions remain moist in some spots and some trees are weaker than normal due to drought conditions last year. Winds much lower than severe criteria will be capable of causing tree root systems to lose grip and allow them to fall. The combination of relatively high PWAT values of 1.71 inches coupled with model-derived storm motion vectors indicating expected storm motions from 5 to 20 knots generally from the north and northeast. Relatively slow storm motions will allow convection to efficiently produce heavy rainfall over localized areas. Areas that have recently experienced heavy rains and flooding will be highly prone to additional flooding as ground conditions in these areas remain saturated. 05 Previous short-term discussion:Today and Tonight. A similar set-up today as yesterday with central Alabama on the eastern periphery of a large upper ridge over the central United States. Drier and more stable air aloft will advect eastward into west Alabama this morning with a narrow axis of mid level moisture across east Alabama. Any convective activity today should be east of I-65. The NAM/RUC models indicate high microburst potential across east Alabama this afternoon, and will mention isolated severe storms possible east of I-65. Warmer low level air will continue to feed into Alabama today in westerly low level flow. 1000-850mb thickness values support mid 90s across west Alabama with lower 90s east of I-65. With surface dewpoints in the lower 70s this afternoon across west Alabama, heat indices will approach 105 degrees. Based on values from yesterday, will go ahead and issue a heat advisory for the afternoon hours for areas generally west of a line from Bear Creek, to Brookwood, to Six Mile, to Selma. Isolated storms will linger into the evening hours across east Alabama. A surface low moving across the mid Mississippi Valley region late tonight will trigger a band of convection which could enter northwest Alabama between 3 am and 6 am Friday, and small rain chances continued across the far northwest counties. 58/rose .LONG TERM... Friday through Thursday. We begin Friday with a cold front stretched through the Ohio River Valley pushing southward into Northern AL. This cold front is associated with a broad surface low near the base of a developing longwave trough. The upper level low pressure system is offset well to the north, over the Great Lakes. We could see some early shower/thunderstorm activity across the far northern counties Friday morning. The cold front slowly moves southward during the early part of the day Friday. By Friday evening, the surface low strengthens and troughing pattern amplifies over the Eastern US. This strengthens the northerly flow and pushes the cold front through the area quickly Friday evening into early Saturday morning. There are still timing differences in the models, so specific arrival times will need to be re-evaluated with future model runs. Expect some decrease in storm coverage after sunset Friday night, increasing again Saturday morning across the southern most counties as the cold front finally pushes south of the area. Ahead of the cold front, PWATs are still showing up in the 2.3-2.4" range, so expect very heavy rainfall with any storms that do develop. Due to the increased forcing from the cold front and increased precip loading, I can't rule out the potential for some storms to produce strong to severe downburst winds. 850mb temps are around 20C, making lapse rates very low; therefore, not expected a large hail threat. We could see some small hail in the strongest storms, but otherwise the main threat will be isolated damaging winds and localized flooding. Have continued mention for low confidence severe for these threats. The low pressure system slides southeastward Saturday and essentially stalls out over the Tidewater Region of Coastal Virginia through early next week. This keeps us under northerly flow on the back side of the deep trough, leading to drier and cooler weather through at least mid-week. Models hint at another impulse digging through the main trough towards the end of next week that could bring another round or showers/storms. Otherwise, expect below average temps and precip coverage for most of the upcoming week. 25/Owen && .AVIATION... 12Z TAF Discussion. Scattered showers and storms developing along and east of a line from generally GAD to EET to SEM. Expect most activity to remain east of this line this afternoon, with a general slow east to southeast storm motion. Storms will produce heavy rainfall, brief wind gusts, and frequent lightning. This activity will diminish during the early evening hours, with clearing skies. Have included localized MVFR fog overnight, but increased westerly boundary layer winds should prevent more widespread development. Coverage of showers and thunderstorms will be greater tomorrow as a front slowly pushes into the area. Uncertainty of timing at northern terminals exists and will hold off on mentioning TSRA. 14 && .FIRE WEATHER... Isolated to scattered rain chances today, with best chances in the east. Hot and humid weather expected today. Cold front approaches on Friday, increasing rain chances. Cooler and drier weather behind the front through the weekend. No fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 93 73 88 71 87 / 20 10 60 50 10 Anniston 92 73 89 72 87 / 30 10 50 50 20 Birmingham 94 76 90 73 87 / 20 10 50 50 20 Tuscaloosa 96 75 92 74 89 / 10 10 50 50 20 Calera 93 75 90 74 88 / 20 10 40 50 30 Auburn 91 74 91 73 86 / 30 10 30 40 40 Montgomery 94 76 94 75 89 / 30 10 30 40 50 Troy 93 73 94 74 87 / 30 10 20 40 60 && .BMX WATCHES/WARNINGS/ADVISORIES/... Heat Advisory from noon today to 7 PM CDT this evening for the following counties: Bibb...Dallas...Fayette...Greene...Hale... Lamar...Marengo...Marion...Perry...Pickens...Sumter...Tuscaloosa. &&
Hazardous weather outlook, Jul 27, 4:08 AM CDT, 11 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 408 AM CDT Thu Jul 27 2017 ALZ011>015-017>050-281215- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 408 AM CDT Thu Jul 27 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Heat indices could reach 105 degrees this afternoon across the western portions of Central Alabama. Isolated severe thunderstorms may develop east of the interstate 65 corridor this afternoon. The main threat with these storms will be damaging winds and localized flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will develop ahead of an approaching cool front late Friday afternoon and into Friday night. Some storms may become severe, producing damaging winds. Heavy rainfall will also be possible, and could result in localized flooding. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be necessary Friday afternoon and Friday night.
In the hours before
Special weather statement, Jul 27, 2:49 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Birmingham AL
249 PM CDT THU JUL 27 2017
ALZ037-272015-
Tallapoosa AL-
249 PM CDT THU JUL 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TALLAPOOSA COUNTY
UNTIL 315 PM CDT...
At 248 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wind Creek State Park, or near Alexander City, moving south at 10
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Wind Creek State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3275 8588 3275 8595 3277 8596 3277 8597
3275 8597 3276 8601 3279 8601 3280 8600
3282 8601 3287 8601 3287 8593 3285 8586
TIME...MOT...LOC 1948Z 020DEG 8KT 3283 8594
89^GSatterwhiteSpecial weather statement, Jul 27, 3:04 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Birmingham AL
304 PM CDT THU JUL 27 2017
ALZ037-043-272030-
Tallapoosa AL-Elmore AL-
304 PM CDT THU JUL 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELMORE AND
SOUTHWESTERN TALLAPOOSA COUNTIES UNTIL 330 PM CDT...
At 304 PM CDT, Doppler radar was tracking a strong thunderstorm over
Martin Lake At Kowaliga, or 9 miles southeast of Equality, moving
southeast at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Tallassee, Martin Dam, Martin Lake At Kowaliga, Reeves Airport,
Tallapoosa City, Yates Dam and Reeltown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3258 8578 3258 8580 3256 8580 3250 8587
3269 8606 3276 8600 3276 8587 3261 8574
TIME...MOT...LOC 2004Z 316DEG 21KT 3270 8595
89^GSatterwhiteThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 4:25 AM CDT | Heat Advisory | BMX | Bibb, Dallas, Fayette, Greene, Hale, Lamar and 6 more | 15 hr |
| Jul 27, 2:49 PM CDT | Special Weather Statement | BMX | Tallapoosa | 26 min |
| Jul 27, 3:04 PM CDT | Special Weather Statement | BMX | Elmore | 26 min |
| Jul 27, 3:32 PM CDT | Flash Flood Watch | BMX | Bibb, Blount, Calhoun, Cherokee, Clay, Cleburne and 13 more | 27 hr |
| Jul 27, 3:44 PM CDT | Special Weather Statement | BMX | Macon | 31 min |
| Jul 27, 4:05 PM CDT | Special Weather Statement | BMX | Autauga | 25 min |
| Jul 27, 4:22 PM CDT | Special Weather Statement | BMX | Lee | 23 min |
| Jul 27, 4:27 PM CDT | Severe Thunderstorm Warning | BMX | Lee | 33 min |
| Jul 27, 4:52 PM CDT | Special Weather Statement | BMX | Russell | 38 min |
| Jul 27, 5:27 PM CDT | Special Weather Statement | BMX | Russell | 33 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.